Colorado, 2010Strong Wind in Colorado, June 16, 2010
June 16, 2010 · NWS GJT · 2 events in 2 counties and zones
A deepening low pressure system moved into the Great Basin and strengthened the pressure gradient across western Colorado and eastern Utah, resulting in strong surface winds throughout the afternoon and evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moved into the Great Basin and strengthened the pressure gradient across western Colorado and eastern Utah, resulting in strong surface winds throughout the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 16, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED JUN 16 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY...
GRADIENT FLOW STRENGTHENING AHEAD OF COOL FRONT THAT IS MARCHING
ACROSS NW UTAH AT NOON. STRONGEST WINDS ARE PROGGED ACROSS
SOUTHEAST UTAH THIS AFTERNOON WHERE PEAK GUSTS IN THE 45 TO 50 MPH
RANGE ARE EXPECTED. WIND ADVISORY FOR THE SERN UTAH/EXTREME SWRN
COLORADO VALLEYS HAVE BEEN ISSUED. WINDS WILL APPROACH WIND
ADVISORY CRITERIA FOR GRAND JUNCTION AND MONTROSE AREAS...BUT
CURRENT LAMP GUIDANCE INDICATES THAT PEAK WINDS WILL STAY BELOW 45
MPH.
UPSTREAM SALT LAKE RADAR SHOW CONVECTIVE STREAKS ASSOCIATED WITH THE
BAROCLINIC ZONE ACROSS NRN UTAH...BECOMING LESS NUMEROUS OVER
NORTHEAST NEVADA. THIS MOISTURE WILL SKIRT NE UTAH AND NW COLORADO
THIS EVENING AS THE COOL FRONT SPILLS INTO THE UINTA BASIN AND
SPREADS EAST AND SOUTH. ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL DEVELOP ALONG THE HIGHWAY 40 CORRIDOR...BUT QUICKLY DIMINISH
AFTER MIDNIGHT. THE LATEST NAM12 PROG PLACES THE FRONT ON A LINE
FROM CRAIG TO MOAB AT MIDNIGHT AND REACHING THE DIVIDE IN THE 09Z-
12Z TIME FRAME. WITH THE CLOSED UPPER LOW TRACKING NORTHEAST TOWARD
NORTH DAKOTA...COOL FRONT DOES NOT HAVE ENOUGH OF A PUSH TO GET OVER
THE SRN MOUNTAINS.
SEVERAL DEGREES OF COOLING EXPECTED ON THURSDAY WITH THE MOST
PRONOUNCED COOLING ACROSS THE NORTH...BUT BARELY DISCERNIBLE ACROSS
THE FAR SRN VALLEYS. THE COOLING IS ONLY A ONE DAY AFFAIR AS A WARM
DRY SOUTHWEST FLOW REFORMS BY FRIDAY AS THE LONG WAVE TROUGH REMAINS
POSITIONED ALONG THE WEST COAST. THE AIR MASS WILL BE VERY DRY THE
NEXT TWO DAYS WITH LOTS OF SUN.
.LONG-TERM...FRIDAY THROUGH WEDNESDAY...
NEW MODEL RUNS SHOW LITTLE CHANGE AS LOW PRESSURE REMAINS OVER THE
PACIFIC NORTHWEST AND HIGH PRESSURE STRETCHES FROM WESTERN TEXAS
EASTWARD ACROSS THE MIDWEST TO THE EAST COAST. THIS PRODUCES A DRY
SOUTHWESTERLY FLOW OF MODERATE INTENSITY ACROSS OUR REGION THROUGH
THE MIDDLE OF NEXT WEEK. MODELS HINT AT THE POSSIBILITY OF MSTR BEING
TRANSPORTED WESTWARD FROM SRN TX INTO NM THEN NORTHWARD INTO THE ERN
PORTION OF OUR CWA. CONFIDENCE LOW AT THIS POINT SO WILL MAINTAIN
VERY LOW POPS BUT KEEP AN EYE ON DEVELOPMENTS. TEMPS WILL BE A LITTLE
ABOVE SEASONAL NORMALS.
&&
.AVIATION...
CONTINUING VFR CONDITIONS TODAY THROUGH FRIDAY. WINDY CONDITIONS
WILL CAUSE SOME MECHANICAL TURBULENCE THIS AFTERNOON AND EARLY
EVENING...BUT DIMINISHING OVERNIGHT. SCATTERED STORMS WILL IMPACT
THE AREA NORTH OF INTERSTATE 70. MVFR VIS WILL BE POSSIBLE FROM
BLOWING DUST ASSOCIATED WITH THE STRONG SURFACE WINDS ACROSS THE
ERN UTAH DESERTS...OR FROM THUNDERSTORM OUTFLOWS. SCATTERED STORMS
ACROSS THE NORTH WILL DIMINISH AFTER MIDNIGHT AND END BEFORE
DAYBREAK. THE COLD FRONT WILL REACH KVEL AROUND 02Z...KCAG-KGJT AT
07Z...AND PASS KGUC AT 10Z.
&&
.HYDROLOGY...
THE RIVERS AND STREAMS ARE GRADUALLY RECEDING IN WESTERN
COLORADO AND EASTERN UTAH. MUCH OF THE MOUNTAIN SNOWPACK
HAS MELTED. SO DESPITE WARMER TEMPERATURES LATER THIS WEEK...RIVER
FLOWS ARE EXPECTED TO CONTINUE TO DECREASE.
&&
.FIRE WEATHER...
RED FLAG WARNING FOR ELEVATIONS BELOW 7500 FEET FOR COLORADO FIRE
ZONE 203 AND 207 AND BELOW 6500 FEET FOR UTAH 443 AND 444. DEEP AREA
OF LOW PRESSURE WILL INCREASE PRESSURE GRADIENT ACROSS ENTIRE REGION
TODAY. SOUTHWESTERLY WINDS WILL ADVECT DRY AIR INTO WESTERN CO AND
EASTERN UT. ONCE SYSTEM MOVES OUT OF CWA...FIRE WEATHER CONCERNS
SHOULD DIMINISH AS WINDS RELAX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONES 203-207.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES 020-021.
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONES 443-444.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES 022-027-029.
SHORT TERM.....PF
LONG TERM......MC
AVIATION.......PF
HYDROLOGY......BAL
FIRE WEATHER...ASHazardous weather outlook, Jun 16, 4:45 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 16 2010
COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUN 16 2010
...RED FLAG WARNING THIS AFTERNOON AND THIS EVENING FOR THE SOUTHWEST
CORNER OF COLORADO BELOW 7500 FEET...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS EASTERN UTAH AND WESTERN
COLORADO THIS AFTERNOON. IN THE LOWER ELEVATIONS OF SOUTHWEST
COLORADO...STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL
PRODUCE CRITICAL FIRE CONDITIONS. THE STRONGEST WINDS WILL BE
EXPERIENCED OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO AND COULD
POSE SOME TRAVEL DIFFICULTIES.
ELSEWHERE...ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE EASTERN
UINTA MOUNTAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING.
MANY CREEKS...STREAMS AND RIVERS ACROSS WESTERN COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO RUN FAST AND HIGH...WITH SEVERAL
RUNNING NEAR BANKFULL THROUGH TONIGHT.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BREEZY SOUTHWEST WINDS WILL DEVELOP EACH AFTERNOON AS A BROAD LOW
PRESSURE TROUGH REMAINS OVER THE WEST COAST. BEGINNING ON SATURDAY...
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE EACH DAY OVER THE HIGHER
TERRAIN.
MANY STREAMS AND RIVERS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN FAST AND HIGH THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Strong Wind, Paradox Valley / Lower Dolores River Basin
- When
- June 16, 3:30 PM MST to 6:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $16,000
- Reported by
- RAWS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Strong gradient winds blew down a number of trees. A large tree smashed a boat in the Norwood area.
Strong Wind, Grand Valley
- When
- June 16, 3:30 PM MST to 7:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong gradient winds downed a number of trees in the western part of the Grand Valley. A two-foot diameter tree crashed into the second story of a house in Fruita and barely missed a child who was playing in his bedroom.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 16, 20102 deaths · 1 event
- Tornado and Flash Flood in Montana, June 16 to 17, 20101 death · 1 injured · $327,000 · EF1 · 22 events
- Tornadoes and Hail in South Dakota, June 16, 20102 injured · $760,000 · EF2 · 16 events
- Tornado and Flash Flood in South Dakota, June 16 to 17, 2010$100,000 · EF2 · 18 events
- Hail and Damaging Winds in Georgia, June 16, 2010$2.8 million · 1.75 in hail · 12 events
- Tornado and Flash Flood in Montana, June 16 to 17, 2010$14,000 · EF2 · 20 events
- Flash Flooding and Flood in South Dakota, June 16 to 17, 2010$150,000 · 3 events
- Flash Flooding and Hail in North Carolina, June 16, 2010$120,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 16, 2010$67,000 · 61 kt wind · 18 events
- Damaging Winds in North Dakota, June 16 to 17, 2010$95,000 · 68 kt wind · 8 events
- Hail in South Dakota, June 16, 2010$106,000 · 2.5 in hail · 5 events
- Damaging Winds and Lightning Strike in Virginia, June 16, 2010$73,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256133, 256134.